Hypersensitivity skin reactions occur when the immune system of an individual is re-exposed to a molecule that it has been previously sensitized to. While the post-sensitization response of the immune system is quite normal, the reaction is considered a hypersensitive one because the immune system acted abnormally by initially becoming sensitized to an inert molecule.
An individual who suffers from hypersensitivity skin reactions can develop symptoms ranging from a red, itchy rash to a life-threatening sloughing off of the skin. Some important examples of hypersensitivity reactions include urticaria, angioedema, drug eruptions, erythema multiforme, and toxic epidermal necrolysis.
Urticaria is an IgE antibody-dependent hypersensitivity reaction that can result from foods, viruses and medications. The urticarial rash is characterized by the rapid onset of pruritic (itchy) lesions. These lesions usually appear within 24 hours and are oval, annular or polycyclic in shape. Chronic urticaria can occur. Urticarial lesions that last for six weeks or longer are considered chronic and can result from infections, lymphoma, and connective tissue diseases.
Angioedema is caused by infiltration of fluid in to the dermal layer of the skin. This fluid results in rapid swelling of the tissues of the mouth and/or throat. There is the potential for dangerous anaphylactic reactions in individuals prone to angioedema. This condition can be caused by certain cancers, serum sickness, hereditary disorders, and antigenic exposure to allergens or drugs.
Drug eruptions are cell-mediated immune reactions against a metabolite of an medication. These are usually monomorphic, symmetric, erythematous (red) rashes that start one to three weeks after starting a new medication. Drug eruptions resolve in three to four weeks and may be accompanied by fever and lymphadenopathy (enlarged lymph nodes). Antibiotics and anticonvulsants are common drugs that cause skin rashes.
A fixed drug eruption is a specific form of drug eruption that causes tender ovals. These painful oval lesions recur with repeat exposure to the causative agent and resolve with hyperpigmentation (dark coloration) of the skin.
Erythema multiforme is a blotchy symmetric rash that usually follows an infection, especially infection with the Herpes simplex virus, or exposure to drugs such as phenytoin and allopurinol. There are two types of erythema multiforme known as EM minor and EM major. The minor form of EM causes “target” skin lesions that resolve in 7 to 10 days. The major form of EM affects both the skin and mucous membranes and can be very severe, even to the point of resembling Stevens-Johnson syndrome.
Toxic epidermal necrolysis:
Toxic epidermal necrolysis is a potentially lethal skin condition that is most often caused by a reaction to medications such as antibiotics, anticonvulsants, NSAIDs, and antiretroviral drugs. An individual with toxic epidermal necrolysis will experience one to two weeks of fever followed by rash development. Eventually, the top layer of the skin (epidermis) detaches from the lower layer of skin (dermis).
Unfortunately, the mucous membranes are often most severely affected making it difficult to eat. Individuals with toxic epidermal necrolysis are often hospitalized for feeding via a nasogastric tube and intravenous fluids to replace the large insensible fluid losses through their skin.
Hypersensitivity reactions of the skin can range from mild itchy rashes as in urticaria, to life-threatening reactions such as toxic epidermal necrolysis. Individuals who develop an unexplained rash should visit their health care provider and ensure that the hypersensitivity reaction is recorded in their health record.